Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Dec 24, 2002, 12:38 PM EST for Charleston County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 24, 2002, 12:38 PM EST (17:38 UTC)
- Expired
- Dec 24, 2002, 1:30 PM EST
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 12:50 PM EST | Thunderstorm Wind 50 E | Ravenel, SC | Trees down across Highway 165. |
| Dec 24, 1:00 PM EST | Thunderstorm Wind 50 E | North Charleston, SC | Several trees were down across Rutledge Ave near Hampton Park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS52 KCHS 241738 SVRCHS SCC019-241830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1237 PM EST TUE DEC 24 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 130 PM EST * AT 1233 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF AWENDAW TO 7 MILES SOUTHWEST OF ADAMS RUN...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF SAINT STEPHEN TO 11 MILES NORTH OF EDISTO BEACH...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CHARLESTON... NORTH CHARLESTON... MOUNT PLEASANT... WADMALAW ISLAND AND EDISTO ISLAND... WEST ASHLEY AND ROCKVILLE... THIS IS A DANGEROUS...TAKE COVER NOW SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 10:04 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 24, 10:04 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1004 AM EST TUE DEC 24 2002 UPDATED ZONES TO INCLUDE TORNADO WATCH UNTIL 2 PM EST. RAISED TEMPS IN THE INLAND SOUTH CAROLINA ZONE GROUP. MARINE...CHANGED ALL COASTAL AND OFFSHORE ZONES TO SOUTHWEST DUE TO WARM FRONT LIFTING NORTH. .CHS... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...SMALL CRAFT ADVISORY AMZ350-352. HSA/SCW
Hazardous weather outlook, Dec 24, 10:28 AM EST, 2 hours 10 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241728- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING IN LAST LINE NATIONAL WEATHER SERVICE CHARLESTON SC 1028 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY AFTERNOON WITH DAMAGING WINDS BEING THE MAIN THREATS. THE MAIN THREAT IS ALONG AND SOUTH OF A LINE FROM BEAUFORT SOUTH CAROLINA TO STATESBORO GEORGIA. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM EST FOR JASPER AND BEAUFORT COUNTIES IN SOUTH CAROLINA...AND CANDLER...BULLOCH...EFFINGHAM...TATTNALL... EVANS ...CHATHAM...BRYAN...LIBERTY...LONG AND MCINTOSH COUNTIES IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST WATCH INFORMATION AS WELL AS THE DAY ONE CONVECTIVE OUTLOOK BOTH FROM THE STORM PREDICTION CENTER AND SEVERE WEATHER OUTLOOKS FROM THE CHARLESTON NATIONAL WEATHER SERVICE FOR MORE INFORMATION. RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HIGH WINDS...ON CHRISTMAS DAY...STRONG WESTERLY WINDS ARE EXPECTED ACROSS THE AREA AND A WIND ADVISORY MAY BE REQUIRED. A WIND ADVISORY FOR LAKE MOULTRIE IS EXPECTED WEDNESDAY WITH WEST WINDS IN THE 25 TO 35 KNOT RANGE. RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. POSSIBLE HEAVY RAINFALL ON TUESDAY COULD LEAD TO MINOR FLOODING ON THE OHOOPEE RIVER NEAR REIDSVILLE GEORGIA LATE IN THE WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD OUTLOOK FROM THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY AFTERNOON IN THE TORNADO WATCH AREA. AUSTIN
In the hours before
Local storm report, Dec 24, 11:27 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1127 AM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM COUNTYWIDE GA WIND DAMAGE
12/24/02 BULLOCH TREES AND POWER
LINES DOWN REPORTED
BY LAW ENFORCEMENT
SCWLocal storm report, Dec 24, 12:13 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1213 PM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM ALLENHURST GA WIND DAMAGE
12/24/02 LIBERTY TREE DOWN. REPORTED BY
LIBERTY WARNING POINT
1140 AM WALTHOURVILLE GA WIND DAMAGE
12/24/02 LIBERTY REPORTED BY LIBERTY
WARNING POINT
1100 AM WALTHOURVILLE GA WIND DAMAGE
12/24/02 LIBERTY TREES DOWN. REPORTED BY
CANDLER WARNING POINTLocal storm report, Dec 24, 12:13 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, SC
1213 PM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM ALLENHURST GA WIND DAMAGE
12/24/02 LIBERTY TREE DOWN. REPORTED BY
LIBERTY WARNING POINT
1140 AM WALTHOURVILLE GA WIND DAMAGE
12/24/02 LIBERTY REPORTED BY LIBERTY
WARNING POINT
1100 AM ALINE GA WIND DAMAGE
12/24/02 CANDLER TREES DOWN. REPORTED BY
CANDLER WARNING POINT
PMLocal storm report, Dec 24, 12:29 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1229 PM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM COUNTYWIDE GA WIND DAMAGE
12/24/02 MCINTOSH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
PMLocal storm report, Dec 24, 12:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1237 PM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM TARBORO SC WIND DAMAGE
12/24/02 JAPSER TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
PMLocal storm report, Dec 24, 12:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, SC
1237 PM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM TARBORO SC WIND DAMAGE
12/24/02 JASPER TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
PMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 11:44 AM EST | Severe Thunderstorm Warning | CHS | Jasper | 61 min |
| Dec 24, 11:48 AM EST | Severe Thunderstorm Warning | CHS | Jasper | 57 min |
| Dec 24, 12:05 PM EST | Special Marine Warning | CHS | 115 min | |
| Dec 24, 12:19 PM EST | Severe Thunderstorm Warning | CHS | Beaufort | 41 min |
| Dec 24, 12:32 PM EST | Special Marine Warning | CHS | 118 min | |
| Dec 24, 12:32 PM EST | Special Marine Warning | CHS | 118 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.